By Rob Lewis
We all want to trust our doctors. We know they worked hard in medical school. We know they had to do well on tests to get in to medical school. And we know they had to go through many years of training after medical school to get to the point where they can practice medicine. We assume, usually correctly, that they are pretty smart and they know what they are doing. For these reasons, when a doctor recommends a medication or a course of treatment, we assume that it will be effective or, at the very least, it will be safe. Doctors are human, however. And like the rest of us they do make mistakes.
One of the most common areas for mistakes in medicine is in the area of medication administration. In fact, according to the Agency for Healthcare Research and Quality, adverse drug events account for nearly 700,000 emergency department visits, 100,000 hospitalizations each year, and affect nearly 5% of hospitalized patients. See Medication Errors, U.S. Department of Health and Human Services, AHRQ (March 2015).
Medication errors occur when the wrong medication is given, the wrong dose of the right medication is given, or the right dose and the right medication are given to the wrong patient. Medication errors can be errors of omission or commission. See id. When it comes to medication errors, some errors and some medications can be worse than others. The Institute For Safe Medication Practices recognizes this point and maintains a list of “High-Alert Medications in Acute Care Settings.” These are medications that carry a “heightened risk of causing significant harm when they are used in error.” In other words, drugs that are so dangerous, that even if they are not commonly misused, the impact of their misuse is much more devastating. See ISMP List of High-Alert Medications, Institute for Safe Medical Practices (2014).
To put the significance of this list in context, there are over 10,000 medications available to physicians to prescribe. See Medication Errors, U.S. Department of Health and Human Services, AHRQ (March 2015). Of these, 10,000 potentially prescribable medications, only 12 were deemed to be so dangerous as to warrant inclusion in the ISMP list. In 2007, the ISMP added to the Pitocin to the list. Pitocin is a drug frequently used in labor and delivery to artificially stimulate a uterus to induce labor or to move labor along when physicians feel labor requires augmentation. When used for the induction or augmentation of labor, Pitocin is frequently ordered by doctors but administered and monitored by nurses. When overused or inappropriately monitored, Pitocin can cause too many contractions, contractions that are too strong, contractions that are too long, or contractions that are too close together. Ultimately, as a result of the excessive uterine activity, too much Pitocin can cause a lack of oxygen and blood to the baby’s brain. See, e.g. Deborah A. Wing, MD, MBA, Induction of Labor, Up to Date, (Mar. 7, 2016). As ISMP warns, the impact of Pitocin overuse or mismanagement on a baby is devastating.
In fact, according to a recent study, induction with Pitocin has been confirmed as an independent risk factor for unexpected admission into the Neonatal Intensive Care Unit (NICU) lasting more than 24-hours for full term infants and for low APGARS scores, a test that evaluates a baby’s condition based on skin coloration, pulse, reflex irritability, activity and muscle tone. In March 2015, Michael S. Tsimis, MD, and fellow researchers at Beth Israel Medical Center in New York City presented the results of a study of over 3,000 deliveries from 2009 to 2011 to the American Congress of Obstetricians and Gynecologists.
The researchers concluded that Pitocin induction was associated with adverse neonatal outcomes and that it was not as safe as previously assumed. The researchers recommend that further research be done on the safety and efficacy of the drug. See Study Finds Adverse Effects of Pitocin in Newborns, Press Release, The American College of Obstetricians and Gynecologists (May 7, 2013).
Despite this research and despite the ominous presence of Pitocin on the ISMP’s High Alert list since 2007, Pitocin induction continues to be treated as routine in labor and delivery units and Pitocin overuse remains frequent. In fact, many doctors and nurses are not only unaware that Pitocin is listed as one of the top 12 most dangerous drugs by ISMP but they are also unaware of the risks that Pitocin carries to the babies they are tasked with delivering. If Pitocin is being recommended for you, be sure to ask your doctor or nurse what safeguards will be in place to ensure the safety of you and your baby.